High Wind, South Central Mountains
- When
- May 1, 10:30 AM MST to 11:15 AM MST
- Where
- South Central Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
The Smokey Bear RAWS reported a peak wind gust up to 60 mph.
An upper level pressure system approaching from the west combined with deepening surface low pressure over eastern New Mexico to produce widespread, strong southwest winds over the state on May 1st. Most locations experienced wind gusts in the 35 to 45 mph range throughout the day.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An upper level pressure system approaching from the west combined with deepening surface low pressure over eastern New Mexico to produce widespread, strong southwest winds over the state on May 1st. Most locations experienced wind gusts in the 35 to 45 mph range throughout the day. The strongest winds impacted the area around Ruidoso where a 60 mph wind gust was reported at the Smokey Bear RAWS.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 1, 10:29 AM MST, 1 minute earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1129 AM MDT Tue May 1 2018 .AVIATION... 18Z TAF CYCLE VFR conditions will continue through today with increasing SW winds. Winds will diminish after sunset staying breezy east of the central mtn chain for KLVS, KROW, and KTCC. An approaching upper low will bring lowering cigs through tonight into Wednesday morning for western TAF locations including KGUP and KFMN. Confidence is still iffy on whether or not it will drop to MVFR. Chances for spotty showers or -RA will increase as well for KGUP and KFMN. A few light virga or -RA could make it to the central mtn chain by mid-morning Wednesday. S/SW winds begin to pick up again for most central and eastern locations by 15Z tomorrow morning. 24 && .PREV DISCUSSION...307 AM MDT Tue May 1 2018... .SYNOPSIS... Another breezy to windy day is expected today with deep surface low pressure in southeast Colorado leading to southwest winds and dry weather. Light rain and high elevation snow will develop late tonight across western NM, as an upper level low moves into western Arizona. This storm system will lift northeastward into the central Rockies by Thursday morning. Light rain and elevation snow will continue across portions of western and north central New Mexico Wednesday through Thursday. Temperatures will be below normal across the entire area Wednesday and Thursday with increased cloud cover and colder air aloft. A gradual warming trend is expected Friday through Tuesday with temperatures climbing near to above normal by Saturday. && .DISCUSSION... Models continue to show a strong surface low pressure area forming in southeast Colorado this afternoon. Model soundings indicating southwest winds between 25 to 30 knots in the 700 and 650 millibar layer today. Increasing clouds ahead of an upper low closing off over southern CA will move across western and central NM this afternoon and reduce the potential for stronger winds aloft to reach the surface. In the northeast quarter of NM, sunny to mostly sunny skies will allow winds aloft to build down to the surface. Southwest winds across this area will range from 25 to 30 knots with a few gusts to near 35 knots this afternoon, and a wind advisory is in effect this afternoon through early this evening. As the upper low slowly progresses eastward into western AZ tonight, increasing moisture, upper level dynamics and diffluence will cause rain and high elevation snow showers to develop across western NM late tonight. Warm temperatures aloft will produce snow levels above 9000 feet tonight. As the upper level low pressure system moves northeast to near the 4-Corners Wednesday afternoon, clouds will overspread most of northern and central NM. Only eastern NM will remain partly cloudy with breezy southwest winds and high temperatures slightly above normal. Highs across the rest of the region will be below normal Wednesday with the lowest temperatures in western and north central NM in areas receiving light precipitation. Snow levels will continue to be high and are expected to range from 9000 to 10000 feet Wednesday. A Pacific cold front will move into western NM Wednesday evening and cross the state Wednesday night. Precipitation Wednesday night into Thursday will favor the western slopes of the mountains in northwest and north central NM, and snow levels will fall to around 7500 feet. Snow accumulations Tuesday night through Thursday evening in the higher peaks of the northwest and north central mountains will be generally light with 1 to 3 inches above 9000 feet, except 3 to 5 inches in the higher elevations of the Tusas Mountains. Weak low pressure aloft and residual moisture in the north central mountains will produce isolated light showers and a stray thunderstorm Friday, while most of the region will be dry and slightly milder. Temperatures region wide Friday will be near to slightly below normal. Weak ridging aloft Saturday into Sunday will produce dry weather and warmer temperatures. High temperatures Saturday will be slightly above normal and on Sunday will climb to 5 to 10 degrees above normal. Seasonably warm and dry weather will continue Monday with light west flow aloft. Low level southerly flow Monday night into Tuesday across the eastern plains may bring enough low level moisture to generate showers and thunderstorms across this area Tuesday afternoon and evening. 28 && .FIRE WEATHER... ...RED FLAG WARNING TODAY OVER MUCH CENTRAL AND EASTERN NEW MEXICO... ...FIRE WEATHER WATCH WEDNESDAY OVER MUCH OF EASTERN NEW MEXICO... Critical fire weather conditions continue today across much of central and eastern New Mexico, with poor humidity recovery across much of the area setting the stage. That said, today will not be as critical as yesterday, with lower Haines values, slightly cooler temperatures and clouds possibly limiting fire behavior. Critical fire weather conditions will persist across the Eastern Plains Wednesday, but moisture advection ahead of an approaching upper low will bring increased humidity and chances for wetting precipitation across much of western New Mexico. Cooler conditions will prevail Thursday behind a weak Pacific front, with below normal temperatures areawide and much less wind. A warming/drying trend will begin Friday and continue through at least Sunday as an upper level ridge moves across the Intermountain West and flattens-out. Above normal temperatures will return over the weekend, with relatively light winds. The 00Z operational runs of the GFS and ECMWF disagree on the orientation of an upstream trough early next week and associated Gulf moisture return. The GFS paints an active/wet picture next Mon/Tue, while the ECMWF looks rather dry except across the far Eastern Plains. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for the following zones... NMZ103-104-106>109. Wind Advisory until 8 PM MDT this evening for the following zones... NMZ524>532. Fire Weather Watch from Wednesday afternoon through Wednesday evening for the following zones... NMZ104-108. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 308 AM MDT Tue May 1 2018 NMZ501>540-021100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 308 AM MDT Tue May 1 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A red flag warning is in effect from late this morning through early evening for the eastern plains and adjacent highlands, the Middle Rio Grande Valley and the west central highlands, where low humidities combined with strong winds will create critical fire weather conditions. A wind advisory is in effect this afternoon and early evening for the northeast plains, the far northeast highlands, the raton Ridge and Johnson Mesa. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A fire weather watch is in effect for the northeast and east central plains Wednesday afternoon and early evening for strong winds and low humidity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 28
1 high wind. Local standard time, as filed.
The Smokey Bear RAWS reported a peak wind gust up to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743253.